Generalized Baumslag–Solitar groups: rank and finite index subgroups
Annales de l'Institut Fourier, Volume 65 (2015) no. 2, pp. 725-762.

A generalized Baumslag–Solitar (GBS) group is a finitely generated group acting on a tree with infinite cyclic edge and vertex stabilizers. We show how to determine effectively the rank (minimal cardinality of a generating set) of a GBS group; as a consequence, one can compute the rank of the mapping torus of a finite order outer automorphism of a free group F n . We also show that the rank of a finite index subgroup of a GBS group G cannot be smaller than the rank of G. We determine which GBS groups are large (some finite index subgroup maps onto F 2 ), and we solve the commensurability problem (deciding whether two groups have isomorphic finite index subgroups) in a particular family of GBS groups.

Un groupe de Baumslag–Solitar généralisé (groupe GBS) est un groupe de type fini agissant sur un arbre avec stabilisateurs de sommets et d’arêtes infinis cycliques. Nous déterminons explicitement le rang (nombre minimal de générateurs) d’un groupe GBS, et en déduisons le rang de la suspension d’un automorphisme d’ordre fini d’un groupe libre F n . Nous montrons aussi que le rang ne peut pas diminuer quand on passe à un sous-groupe d’indice fini d’un groupe GBS. Nous déterminons quels groupes GBS sont larges (un sous-groupe d’indice fini se surjecte sur F 2 ), et nous résolvons le problème de commensurabilité (décider si deux groupes ont des sous-groupes d’indice fini isomorphes) dans une certaine famille de groupes GBS.

DOI: 10.5802/aif.2943
Classification: 20E06, 20E08, 20F05, 20F65
Keywords: Group, Baumslag–Solitar, rank, finite index
Mot clés : Groupe, Baumslag–Solitar, rang, indice fini
Levitt, Gilbert 1

1 Laboratoire de Mathématiques Nicolas Oresme Université de Caen et CNRS (UMR 6139) BP 5186 F-14032 Caen Cedex, (France)
@article{AIF_2015__65_2_725_0,
     author = {Levitt, Gilbert},
     title = {Generalized {Baumslag{\textendash}Solitar} groups: rank and finite index subgroups},
     journal = {Annales de l'Institut Fourier},
     pages = {725--762},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {65},
     number = {2},
     year = {2015},
     doi = {10.5802/aif.2943},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.2943/}
}
TY  - JOUR
AU  - Levitt, Gilbert
TI  - Generalized Baumslag–Solitar groups: rank and finite index subgroups
JO  - Annales de l'Institut Fourier
PY  - 2015
SP  - 725
EP  - 762
VL  - 65
IS  - 2
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.2943/
DO  - 10.5802/aif.2943
LA  - en
ID  - AIF_2015__65_2_725_0
ER  - 
%0 Journal Article
%A Levitt, Gilbert
%T Generalized Baumslag–Solitar groups: rank and finite index subgroups
%J Annales de l'Institut Fourier
%D 2015
%P 725-762
%V 65
%N 2
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.2943/
%R 10.5802/aif.2943
%G en
%F AIF_2015__65_2_725_0
Levitt, Gilbert. Generalized Baumslag–Solitar groups: rank and finite index subgroups. Annales de l'Institut Fourier, Volume 65 (2015) no. 2, pp. 725-762. doi : 10.5802/aif.2943. http://www.numdam.org/articles/10.5802/aif.2943/

[1] Bass, Hyman Covering theory for graphs of groups, J. Pure Appl. Algebra, Volume 89 (1993) no. 1-2, pp. 3-47 | DOI | MR | Zbl

[2] Baumslag, G.; Miller, C. F. III; Short, H. Unsolvable problems about small cancellation and word hyperbolic groups, Bull. London Math. Soc., Volume 26 (1994) no. 1, pp. 97-101 | DOI | MR | Zbl

[3] Baumslag, Gilbert; Solitar, Donald Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc., Volume 68 (1962), pp. 199-201 | DOI | MR | Zbl

[4] Beeker, B. Multiple conjugacy problem in graphs of free abelian groups (http://arxiv.org/abs/1106.3978, to appear in Groups, geometry, dynamics) | MR

[5] Button, J. O. A formula for the normal subgroup growth of Baumslag-Solitar groups, J. Group Theory, Volume 11 (2008) no. 6, pp. 879-884 | DOI | MR | Zbl

[6] Clay, Matt Deformation spaces of G-trees and automorphisms of Baumslag-Solitar groups, Groups Geom. Dyn., Volume 3 (2009) no. 1, pp. 39-69 | DOI | MR | Zbl

[7] Clay, Matt; Forester, Max On the isomorphism problem for generalized Baumslag-Solitar groups, Algebr. Geom. Topol., Volume 8 (2008) no. 4, pp. 2289-2322 | DOI | MR | Zbl

[8] Clay, Matt; Forester, Max Whitehead moves for G-trees, Bull. Lond. Math. Soc., Volume 41 (2009) no. 2, pp. 205-212 | DOI | MR | Zbl

[9] Collins, Donald J. Generation and presentation of one-relator groups with centre, Math. Z., Volume 157 (1977) no. 1, pp. 63-77 | DOI | MR | Zbl

[10] Collins, Donald J.; Levin, Frank Automorphisms and Hopficity of certain Baumslag-Solitar groups, Arch. Math. (Basel), Volume 40 (1983) no. 5, pp. 385-400 | DOI | MR | Zbl

[11] Cornulier, Yves; Valette, Alain On equivariant embeddings of generalized Baumslag–Solitar groups, Geom. Dedicata, Volume 175 (2015), pp. 385-401 | DOI | MR

[12] Culler, Marc Finite groups of outer automorphisms of a free group, Contributions to group theory (Contemp. Math.), Volume 33, Amer. Math. Soc., Providence, RI, 1984, pp. 197-207 | DOI | MR | Zbl

[13] Degrijse, D.; Petrosyan, N. Bredon cohomological dimensions for groups acting on CAT(0)-spaces (http://arxiv.org/abs/1208.3884)

[14] Dudkin, F. A. Subgroups of finite index in Baumslag-Solitar groups, Algebra Logika, Volume 49 (2010) no. 3, p. 331-345, 427, 429 | DOI | MR | Zbl

[15] Dunwoody, M. J. Folding sequences, The Epstein birthday schrift (Geom. Topol. Monogr.), Volume 1, Geom. Topol. Publ., Coventry, 1998, p. 139-158 (electronic) | DOI | MR | Zbl

[16] Edjvet, M.; Pride, Stephen J. The concept of “largeness” in group theory. II, Groups—Korea 1983 (Kyoungju, 1983) (Lecture Notes in Math.), Volume 1098, Springer, Berlin, 1984, pp. 29-54 | DOI | MR | Zbl

[17] Forester, Max Deformation and rigidity of simplicial group actions on trees, Geom. Topol., Volume 6 (2002), p. 219-267 (electronic) | DOI | MR | Zbl

[18] Forester, Max On uniqueness of JSJ decompositions of finitely generated groups, Comment. Math. Helv., Volume 78 (2003) no. 4, pp. 740-751 | DOI | MR | Zbl

[19] Forester, Max Splittings of generalized Baumslag-Solitar groups, Geom. Dedicata, Volume 121 (2006), pp. 43-59 | DOI | MR | Zbl

[20] Gelman, Efraim Subgroup growth of Baumslag-Solitar groups, J. Group Theory, Volume 8 (2005) no. 6, pp. 801-806 | DOI | MR | Zbl

[21] Guirardel, Vincent A very short proof of Forester’s rigidity result, Geom. Topol., Volume 7 (2003), p. 321-328 (electronic) | DOI | MR | Zbl

[22] Khramtsov, D. G. Finite groups of automorphisms of free groups, Mat. Zametki, Volume 38 (1985) no. 3, p. 386-392, 476 | MR | Zbl

[23] Kropholler, P. H. Baumslag-Solitar groups and some other groups of cohomological dimension two, Comment. Math. Helv., Volume 65 (1990) no. 4, pp. 547-558 | DOI | MR | Zbl

[24] Leighton, Frank Thomson Finite common coverings of graphs, J. Combin. Theory Ser. B, Volume 33 (1982) no. 3, pp. 231-238 | DOI | MR | Zbl

[25] Levitt, Gilbert On the automorphism group of generalized Baumslag-Solitar groups, Geom. Topol., Volume 11 (2007), pp. 473-515 | DOI | MR | Zbl

[26] Levitt, Gilbert Quotients and subgroups of Baumslag-Solitar groups, J. Group Theory, Volume 18 (2015) no. 1, pp. 1-43 | DOI | MR

[27] McCool, James A class of one-relator groups with centre, Bull. Austral. Math. Soc., Volume 44 (1991) no. 2, pp. 245-252 | DOI | MR | Zbl

[28] Mecham, Taralee Largeness of graphs of abelian groups, ProQuest LLC, Ann Arbor, MI, 2009, pp. 72 Thesis (Ph.D.)–The University of Oklahoma | MR

[29] Neumann, Walter D. On Leighton’s graph covering theorem, Groups Geom. Dyn., Volume 4 (2010) no. 4, pp. 863-872 | DOI | MR | Zbl

[30] Pietrowski, Alfred The isomorphism problem for one-relator groups with non-trivial centre, Math. Z., Volume 136 (1974), pp. 95-106 | DOI | MR | Zbl

[31] Rips, E. Subgroups of small cancellation groups, Bull. London Math. Soc., Volume 14 (1982) no. 1, pp. 45-47 | DOI | MR | Zbl

[32] Scott, Peter; Wall, Terry Topological methods in group theory, Homological group theory (Proc. Sympos., Durham, 1977) (London Math. Soc. Lecture Note Ser.), Volume 36, Cambridge Univ. Press, Cambridge-New York, 1979, pp. 137-203 | MR | Zbl

[33] Whyte, K. The large scale geometry of the higher Baumslag-Solitar groups, Geom. Funct. Anal., Volume 11 (2001) no. 6, pp. 1327-1343 | DOI | MR | Zbl

[34] Zimmermann, Bruno Über Homöomorphismen n-dimensionaler Henkelkörper und endliche Erweiterungen von Schottky-Gruppen, Comment. Math. Helv., Volume 56 (1981) no. 3, pp. 474-486 | DOI | MR | Zbl

Cited by Sources: